Women's Heart Advisor October 2013 Issue

Ask The Doctors: October 2013 Women's Edition

Q. Iím a woman in my early 40s who has been diagnosed with hypothyroidism. I started taking an oral thyroid medication seven months ago, but have noticed my heart racing and Iím suffering from extreme mood swings. Is this medication harming my heart and my overall health?

A. It sounds like your doctor is treating a lower-than-normal thyroid function, or the inability to make enough thyroid hormone for the body to function properly. Thyroid hormone medications, including levothyroxine (Levothroid, Levoxyl, Synthroid), liothyronine (Cytomel) and liotrix (Euthroid, Thyrolar), are given when blood tests show that you have hypothyroidism, . Thyroid hormone medicines may also be prescribed when you test positive for antithyroid antibodies (mild hypothyroidism) and enlarged thyroid gland (goiter).

Those who take thyroid hormone medications usually see improved mood and energy levels, and mental function, and better heart pumping action, and improvement in digestive tract function. But side effects can include heart palpitations, frequent bowel movements and temperature sensitivity.

While these side effects should not occur if you are taking the correct amount of thyroid hormone, you should report any side effects to your doctor. If you have coronary artery disease and take too much thyroid medication, symptoms including chest pain (angina) or heart rhythm irregularities (arrhythmia) may worsen. You may also have an increased risk of heart attack. You should follow up with your doctor regularly while taking thyroid medicine, especially for blood tests to measure hormone levels six to eight weeks after starting therapy.

Q. Iíve just had heart bypass surgery and my doctor is recommending I follow up with cardiac rehabilitation at my hospital for the next several months. Isnít this something I can do at home?

A. Cardiac rehabilitation, or cardiac rehab, sounds like something that can be completed at home, but it actually consists of an exercise program and assessment of cardiovascular risk factors that is monitored by trained medical professionals. Cardiac rehab can provide for not only physical rehabilitation, but also the mental boost a woman needs following surgery. Studies have proven that participation in cardiac rehab can lead to a 47 percent reduction in mortality, yet nationally less than 15 percent of eligible patients participate in cardiac rehab programs after a heart attack.

A medically directed exercise and lifestyle modification program, cardiac rehabilitation helps patients recover as fully as possible following any type of cardiac event, such as a heart attack, bypass, coronary stenting or valve surgery. The goals of cardiac rehab are to optimize the quality and quantity of a patientís life by improving their overall heart health, preventing their condition from worsening and helping them make the best lifestyle changes to reduce future risks.

While cardiac rehabilitation begins in the hospital, after discharge patients begin a second phase that give them the opportunity to meet with a cardiac rehab teamís physicians, exercise specialists, registered nurses and dietitians. This team helps tailor a personalized plan to not only decrease the risks of not only a recurrent cardiovascular event, but also treat any signs of depression and anxiety. Typically, cardiac rehab involves 36 sessions over 12 weeks, but the frequency and duration of the program is tailored to each patientís needs and lifestyle. While patients gain significant benefits during the first two phases of rehab, some choose to continue phases three and four for ongoing care.

Q. †Iím a proud breast cancer survivor. While Iíve been in remission for two years, my doctor says that Iím now at a higher risk of developing diabetes because of my battle with this disease. Why is this?

A. A major new study shows that post-menopausal survivors of breast cancer are more likely to develop diabetes than controls without breast cancer. Furthermore, the relationship between breast cancer and diabetes varies depending on whether a breast cancer survivor has undergone chemotherapy. This may be due to weight gain caused by chemotherapy. Thus, it is important to exercise and maintain a healthy weight. Another hypothesis regarding the development of diabetes after breast cancer is that early menopause is induced by chemotherapy, which increases weight. However, given that most of the patients in the study were over the age of 55, this is less likely the cause.

Comments (0)

Be the first to comment on this post using the section below.

New to Heart Advisor? Register for Free!

Already Registered?
Log In